Alert archive / Montana / Areal Flood Advisories in 2021
Areal Flood Advisory 13, NWS Missoula, MT
NWS Missoula, MT issued this areal flood advisory at Aug 1, 2021, 6:40 PM MDT for Silver Bow County, Montana. It was in force for 10 min.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 6:40 PM MDT (00:40 UTC)
- Expired
- Aug 1, 2021, 6:50 PM MDT
- In force
- 10 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 159 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3548 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WGUS85 KMSO 020040
FLSMSO
Flood Advisory
National Weather Service Missoula MT
640 PM MDT Sun Aug 1 2021
MTC093-020245-
/O.NEW.KMSO.FA.Y.0013.210802T0040Z-210802T0245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Silver Bow MT-
640 PM MDT Sun Aug 1 2021
The National Weather Service in Missoula has issued a
* Urban and Small Stream Flood Advisory for Poor Drainage Areas
for...
Central Silver Bow County in west central Montana...
* Until 845 PM MDT.
* At 640 PM MDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Overflowing poor drainage areas will cause minor flooding in the
advisory area.
* Butte
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
&&
LAT...LON 4603 11256 4604 11253 4602 11251 4600 11250
4597 11251 4595 11255 4599 11257 4602 11257
4603 11257
$$
JK1 follow-up statement
173
WGUS85 KMSO 020050
FLSMSO
Flood Advisory
National Weather Service Missoula MT
650 PM MDT Sun Aug 1 2021
MTC093-020100-
/O.CAN.KMSO.FA.Y.0013.000000T0000Z-210802T0245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Silver Bow MT-
650 PM MDT Sun Aug 1 2021
...THE URBAN AND SMALL STREAM FLOOD ADVISORY IS CANCELLED FOR
CENTRAL SILVER BOW COUNTY...
The threat for widespread flooding has increased over the area.
Therefore the Flood Advisory has been replaced by a Flood Warning.
Please refer to that bulletin for more information.
LAT...LON 4603 11256 4604 11253 4602 11251 4600 11250
4597 11251 4595 11255 4599 11257 4602 11257
4603 11257
$$
JKWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this areal flood advisory went out at Aug 1, 1:15 PM MDT, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 1, 1:15 PM MDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
115 PM MDT Sun Aug 1 2021
...GUSTY WINDS AND FLASH FLOODING POSSIBLE TODAY...
.DISCUSSION...Significantly high monsoon moisture is in place.
Along with a disturbance from the south, widespread thunderstorms
are expected through this afternoon and into tonight. Gusty
outflow winds of over 40 mph are expected ahead of thunderstorms,
followed by heavy rain-producing thunderstorms. Rain rates of 1-2
inches per hour are possible with today's storms. Multiple rounds
of thunderstorms are being forecast by convection allowing
models, which will increase the flash flood potential since
multiple storms could pass over the same area.
Overall, today is the day to be prepared for thunderstorms, and
have a plan if outdoors. Backcountry roads may become blocked by
trees and flash flood debris. Poorly draining area will see
ponding of water, and very low visibility is expected beneath
storm cores. Wind advisories and flash flood watches are in
effect through this evening, and severe thunderstorm warnings are
possible.
The thunderstorm focus shifts to western Montana and Lemhi County
on Monday with most of the storm activity expected to occur near
the Divide. Flash flooding will be a concern in Lemhi County
through Silver Bow and Deer Lodge counties Monday afternoon and
evening.
Tuesday and Wednesday still look to be drier and very warm with
only isolated thunderstorms.
Very little has changed in the extended forecast. A pacific
trough embedded within southwesterly flow will move across the
Northern Rockies late Thursday into Friday. A wetting rain
(0.10” or more of precipitation) is likely area-wide. Recent
trends suggest the focus of precipitation may set up across
central Idaho and west-central Montana where a 40-50 percent
chance exists for at least a quarter of an inch of rainfall.
Looking ahead to next weekend, model ensemble guidance suggests
the active weather pattern will continue. Below normal
temperatures are possible during this period along with
opportunities for rain with shower and thunderstorm activity.
&&
.AVIATION...Very wet showers and thunderstorms will be developing
across much of the region through 02/0400Z. Shower and
thunderstorms will then be more isolated overnight between
02/0400Z and 02/1500Z with higher confidence that they may be more
over northwest Montana than anywhere else. There is a low
probability, but still a plausible risk for sudden microburst
development with winds over 45 knots to occur near the largest
thunderstorms or even just after thunderstorms merge together. The
storms will be able to produce between 1 to 2 inches of rainfall
in a short amount of time, lower visibility to 1 mile or less, and
lower ceilings potentially to IFR at times. The more intense
storms could also produce copious amounts of pea size hail. Patchy
fog development is possible by Monday morning, especially in areas
that received rainfall and were able to clear out a little bit.
More wet thunderstorm activity is possible especially from GPI
east and south to BTM on Monday after 02/1800Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... Flash Flood Watch from Monday afternoon through Monday evening
Butte/Blackfoot Region.
Flash Flood Watch until 9 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
Clark Fork Region...Missoula/Bitterroot Valleys...
Potomac/Seeley Lake Region...West Glacier Region.
Wind Advisory until 6 PM MDT this evening Bitterroot/Sapphire
Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
Lake Region.
Wind Advisory until 7 PM MDT this evening Lower Clark Fork
Region.
Wind Advisory until 7 PM MDT this evening Flathead/Mission
Valleys.
Wind Advisory from 4 PM this afternoon to midnight MDT tonight
West Glacier Region.
Wind Advisory from 5 PM this afternoon to 11 PM MDT this evening
Kootenai/Cabinet Region.
ID...Flash Flood Watch until 9 PM MDT /8 PM PDT/ this evening Eastern
Lemhi County...Lower Hells Canyon/Salmon River Region...
Southern Clearwater Mountains...Western Lemhi County.
Flash Flood Watch from Monday afternoon through Monday evening
Eastern Lemhi County...Western Lemhi County.
Flash Flood Watch until 8 PM PDT this evening Northern
Clearwater Mountains...Orofino/Grangeville Region.
Wind Advisory until 6 PM PDT this evening Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
&&In the hours before
Special weather statement, Aug 1, 4:23 PM MDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Missoula MT 423 PM MDT Sun Aug 1 2021 MTZ003-004-043-012315- Flathead/Mission Valleys MT-Lower Clark Fork Region MT- Potomac/Seeley Lake Region MT- 423 PM MDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE AND SOUTHEASTERN SANDERS COUNTIES UNTIL 515 PM MDT... At 423 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Dixon to 8 miles southeast of St. Ignatius. Movement was northeast at 15 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ravalli, St. Ignatius, Old Agency, Dixon, Moiese, Fort Connah and Charlo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4744 11446 4743 11390 4720 11395 4722 11439 TIME...MOT...LOC 2223Z 205DEG 14KT 4728 11434 4725 11394
Special weather statement, Aug 1, 5:00 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
500 PM MDT Sun Aug 1 2021
IDZ005-006-MTZ004>006-043-012330-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
500 PM MDT Sun Aug 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER...SOUTHEASTERN MINERAL...SOUTHERN MISSOULA...NORTH CENTRAL
RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 530 PM MDT/430 PM
PDT/...
At 500 PM MDT/400 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 24 miles west of Victor to
17 miles east of Stevensville. Movement was north at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, Florence, East Missoula,
Quigley, Twin Creeks, Lolo Hot Springs, Clinton and Turah.
LAT...LON 4652 11434 4665 11432 4667 11438 4663 11446
4665 11454 4663 11460 4666 11464 4671 11462
4673 11465 4674 11470 4692 11478 4701 11365
4654 11360
TIME...MOT...LOC 2300Z 168DEG 23KT 4647 11465 4657 11373Special weather statement, Aug 1, 5:06 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Missoula MT 506 PM MDT Sun Aug 1 2021 IDZ006-MTZ005-006-012345- Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT- 506 PM MDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTHWESTERN MISSOULA AND NORTHWESTERN RAVALLI COUNTIES UNTIL 545 PM MDT/445 PM PDT/... At 506 PM MDT/406 PM PDT/, Doppler radar was tracking a strong thunderstorm over Victor, or 13 miles north of Hamilton, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stevensville, Victor, Florence, Pinesdale and Bell Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4637 11405 4632 11430 4664 11450 4671 11412 TIME...MOT...LOC 2306Z 164DEG 15KT 4643 11421
Special weather statement, Aug 1, 5:30 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Missoula MT 530 PM MDT Sun Aug 1 2021 MTZ001>003-020015- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 530 PM MDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL FLATHEAD COUNTIES UNTIL 615 PM MDT... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Woods Bay, or 14 miles north of Polson, moving north at 30 mph. Winds in excess of 40 mph will be possible with this storm. LAT...LON 4769 11399 4773 11434 4811 11427 4809 11387 TIME...MOT...LOC 2329Z 188DEG 25KT 4790 11413
Special weather statement, Aug 1, 5:35 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Missoula MT 535 PM MDT Sun Aug 1 2021 MTZ002-020015- West Glacier Region MT- 535 PM MDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND SOUTHEASTERN FLATHEAD COUNTIES UNTIL 615 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near Swan Lake, or 20 miles northeast of Polson, moving north at 25 mph. Winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4775 11369 4769 11399 4810 11387 4807 11375 TIME...MOT...LOC 2335Z 159DEG 21KT 4794 11391
Local storm report, Aug 1, 5:47 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
547 PM MDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM DEBRIS FLOW 7 SSW SHOUP 45.30N 114.35W
08/01/2021 LEMHI ID NWS EMPLOYEE
TIME DENOTED IS REPORTED TIME. IMET ON
MUDLICK FIRE REPORTED THAT MUDSLIDE
PARTIALLY BLOCKED ROAD AND FORCED FIRE CREW
TO TAKE ALTERNATE ROUTE.
&&
DEZThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:30 PM MDT | Areal Flood Advisory | MSO | Flathead, Lake | 3 hr |
| Aug 1, 6:33 PM MDT | Areal Flood Advisory | MSO | Flathead | 3 hr |
| Aug 1, 6:46 PM MDT | Special Weather Statement | MSO | Flathead | 29 min |
| Aug 1, 6:49 PM MDT | Flash Flood Warning | MSO | Silver Bow | 97 min |
| Aug 2, 10:09 AM MDT | Flash Flood Watch | MSO | Deer Lodge, Silver Bow | 9 hr |
| Aug 2, 2:18 PM MDT | Special Weather Statement | MSO | Flathead | 42 min |
| Aug 2, 2:21 PM MDT | Special Weather Statement | MSO | Deer Lodge, Powell | 54 min |
| Aug 2, 2:54 PM MDT | Special Weather Statement | MSO | Silver Bow | 51 min |
| Aug 2, 3:05 PM MDT | Special Weather Statement | MSO | Flathead | 55 min |
| Aug 2, 5:59 PM MDT | Dense Fog Advisory | MSO | Flathead, Lake, Sanders | 17 hr |
Nearby
Areal Flood Advisories in Montana, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.